Prednisone Questions (I'm NEW!!!)...

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Jul 2008
Total Posts : 113
   Posted 8/8/2008 9:35 AM (GMT -6)   
I'm sure alot of you have taken predinisone at some point in your lives for CD...i just got diagnosed and im on 40mg a day for 2 weeks and then I will get weaned i'll be on it a total of 5 to 6 weeks. I know it's supposed to help me get better and that i need to take it, but i'm freeking out about the weight gain!!! as vain as that sounds..i know it's stupid, but i just don't want to deal with the stress of people asking me why i got bigger and not sure i if i will gain alot of weight being on it for a short period of time..and im totally watching what i eat, not eating alot, and cutting back on sodium a ton!! i was just wondering if some of you can share ur experiences with prednisone because I know everyone reacts to it differently and some people dont even gain that much would just be nice to know what i should expect my body to look like in a few weeks! also does staying active help? i'm a cheerleading coach and i go to the gym all the time and run and lift weights..i was hoping that may help to! any advice or insight would be great!!!!!!
21 year old Female
*\o/* active cheerleader/cheer coach, love working out, and a full time college student *\o/*
Diagnosed with CD August 2008
On Prednisone (for a month), Asacol, cansa (for 2 weeks), starting Remicade in 5 weeks

Veteran Member

Date Joined May 2007
Total Posts : 589
   Posted 8/8/2008 9:47 AM (GMT -6)   
Sounds like your lifestyle should keep your weight in check. for me, any weight gain caused by prednisone was overwritten by weight loss from the whole not-absorbing-food thing... and my lifestyle is as sedentary as it gets.
20, Male, diagnosed over Christmas Break of my Junior year in High School. BEST CHRISTMAS EVAR LOL

(not really)

Regular Member

Date Joined Jul 2008
Total Posts : 97
   Posted 8/8/2008 9:48 AM (GMT -6)   
I've been on 40 mg of pred since May 29th 08, I just got knocked down to 30mg a week ago. I've gained 12lbs and my face looks like a big fat moon!! I have been so hungry since I started the pred, not sure that you can control that or not. I'm sure if you stay active and try not to eat everything in site that will help with the weight gain. I know I can't wait to get off of mine!! Good luck!
Tannie 26 yrs
dx May 08 taking 30mg Prednisone,trying to taper, 100mg 6-mp, Asacol 6 twice a day, Remicade. 

Regular Member

Date Joined Oct 2006
Total Posts : 237
   Posted 8/8/2008 10:42 AM (GMT -6)   
I can feel your pain! From past experience, let me just say to remember that "this, too, shall pass" and be kind to yourself. The exercise and healthy lifestyle you're living will definately pay off. You will get back to your normal self. Nurture yourself!
Asacol 1200 mg. 3 times daily, Rowasa enema AM & PM,
probiotics, lots of hope and prayers! 50 years old, diagnosed formally 10-06. If it doesn't kill ya, it'll only make you stronger!

Regular Member

Date Joined Dec 2006
Total Posts : 149
   Posted 8/8/2008 10:43 AM (GMT -6)   
I've been on prednisone a couple of times and I didn't gain any weight until this last time (probably because I've been on it for about 7 months this time). Otherwise I just got the puffy cheeks before.

Bad flare May '06 resulted in CD diagnosis-symptoms for 10 yrs prior.
Asacol: 2400 mg/day
6mp: 100mg/day
Prednisone: 10 mg/day
Entocort: 9mg/day

Veteran Member

Date Joined Apr 2006
Total Posts : 1665
   Posted 8/8/2008 1:00 PM (GMT -6)   
I was so worried about gaining weight that I nearly stopped eating completely...not a good idea! I had no side effects from pred except hyperness and some odd rashes.
49 y/o woman.  Diagnosed 4/06 after colonscopy, SBFT, CT-scan all showed crohns. 3 months later, after pred and remicade, all tests showed no crohns. December '06 had adhesions cut through a laparoscopy. Now taking Glycolax, Ultra Fiber Plus, Florastor, and DHEA. Have become gluten-free diet per naturopath's tests.

Mormor Vicky
Veteran Member

Date Joined Mar 2007
Total Posts : 684
   Posted 8/8/2008 1:30 PM (GMT -6)   
The first time I was on Prednisone I was ravenous all the time but it was right after I had my resection so I had to be extremely careful with what I ate.  The second time I made sure I had healthy snacks available and ready to go and then just didn't eat meals.  Just took a handful of whatever to curb my appetite.  I only gained a few pounds. 
I was really surprised just how hungry I got.  It was unbelieveable along with the mood swings. 
Hint:  Never tell your teenage children when you are on pred.  During my up swing they talked me into getting a new computer and cell phones for them.  I had been telling them no for years.  I was such a push-over.  :-)
Vicky / 48 years old
DX'd with Crohn's during a resection August 2006
DX'd with Steriod induced Diabetes November 2006
Considered in Clinical remission but have minor signs of disease activity
Daughter (27) also has Crohn's since she was 12.
Currently on 4000mg of Pentasa only for Crohn's
No longer able to take 6-MP because of Bone-Marrow Suppression
Cymbalta, Metformin, Lipitor

Regular Member

Date Joined Jul 2008
Total Posts : 113
   Posted 8/8/2008 1:56 PM (GMT -6)   
good advice thanks!!!!!!! im guessing if i eat healthy, stay active, dont give into those urges to eat, and avoid the sodium, i'll only gain a couple pounds if that!!!! thanks for calming my nerves!!!
21 year old Female
*\o/* active cheerleader/cheer coach, love working out, and a full time college student *\o/*
Diagnosed with CD August 2008
On Prednisone (for a month), Asacol, cansa (for 2 weeks), starting Remicade in 5 weeks

Veteran Member

Date Joined Aug 2007
Total Posts : 1202
   Posted 8/8/2008 2:03 PM (GMT -6)   
I've been on steroids several times and never gained weight. I'm a pretty active person, but often if I am sick enough to take steroids, I even take a break from working out and still don't gain weight. My face does get round (a big, albeit vain, issue for me) and if I am on it for over 5-6 months I start to lose hair. Oh, and I keep a watch out for facial hair if it's longer than a couple months.

Everybody responds differently, so don't get too worried yet! Best wishes!!!
--40 year old female, dx as UC in '04 (1st symptoms in '03), switched to Crohn's in '05, 1 fistula, crohn's colitis, limited to large intestine
--rejected (reaction/didn't work): Asacol, AZA, 6-MP, MTX, Remicade, Humira, prednisone
--methylpred - finally off 6/15/08, tried Prochymal in Phase III study (can't wait til it's approved!)
--started Tysabri 3/21/08, started Xifanan 5/24/08 
--single mom to 10-yr-old girl

Regular Member

Date Joined Jun 2008
Total Posts : 35
   Posted 8/8/2008 2:58 PM (GMT -6)   
I was on it for about 6 wks. I only gained about 5 lbs. I knew it would make me hungery so I really watched what I ate, no junk food.

Veteran Member

Date Joined Dec 2007
Total Posts : 2113
   Posted 8/8/2008 3:54 PM (GMT -6)   
I was on it for 8 months during which I lost 55 lbs (the loss not related to the pred). So, it is possible to control your weight on pred but much harder.

Veteran Member

Date Joined Mar 2007
Total Posts : 4527
   Posted 8/8/2008 6:42 PM (GMT -6)   
Hi I was on it for about 15 months and yes I ate got fat and had all the sideeffects but I'am off it now you are only going to be on it for a short while so try not to worry too much. lol gail
Hallarious woman over 50 ,CD ,IBS 27 years--resection,fistula's,obstructions,and still gail

Veteran Member

Date Joined Mar 2006
Total Posts : 1354
   Posted 8/8/2008 8:24 PM (GMT -6)   
I eat like a homeless person, but dont put on weight, other than the bloated belly, which comes and goes. You sound very active, so I wouldnt worry too much. Good luck. Jo

Regular Member

Date Joined Feb 2008
Total Posts : 298
   Posted 8/8/2008 10:21 PM (GMT -6)   
I have a love/hate relationship with prednisone. I love it because it makes me feel better and essentially gives me my life back, but can't stand it b/c I do gain weight and get a puffy face. I've been on and off of prednisone so much the past two years that I don't even know what I'm really supposed to look like. In the past I've always relapsed after tapering off the roids, so just as I'm starting to slim down I get puffy all over again.

I have learned to deal with it (though it has been tough), and have ultimately decided that feeling better and getting my life back (being able to exercise, not having to worry about accidents, being "normal") is more important than being puffy. It took me almost two years to get to this point, and it'll come to you with time.

Check out my blog, it documents my love/hate relationship with prednisone as well as my life with Crohn's. Good Luck and please keep us posted!

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, October 22, 2016 12:24 AM (GMT -6)
There are a total of 2,709,939 posts in 298,856 threads.
View Active Threads

Who's Online
This forum has 153376 registered members. Please welcome our newest member, nedbmxcdsr.
194 Guest(s), 6 Registered Member(s) are currently online.  Details
redseal25, bluelyme, abhi, Girlie, Lymiemomster, Ljm2014

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer